Utah, 2024Winter Storm and Winter Weather in Utah, October 28 to 30, 2024
October 28 to 30, 2024 · NWS GJT · 3 events in 3 counties and zones
A low pressure trough dropped into the Great Basin, bringing well above normal moisture to eastern Utah and western Colorado in the realm of 200 to 300 percent above normal. Cold air associated with this storm system in addition to the moisture and strong winds from the upper level jet, led to widespread moderate to heavy snowfall across the mountains of eastern Utah and western Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough dropped into the Great Basin, bringing well above normal moisture to eastern Utah and western Colorado in the realm of 200 to 300 percent above normal. Cold air associated with this storm system in addition to the moisture and strong winds from the upper level jet, led to widespread moderate to heavy snowfall across the mountains of eastern Utah and western Colorado. The heaviest snowfall occurred over the mountains of southwest and west-central Colorado where 1 to 2 feet of snow fell. Winds gusted upwards of 45 to 65 mph on average across most mountain ranges, with peak wind gusts of 80 to 90 mph over the San Juan mountains leading to blowing snow and whiteout conditions. Snow levels remained high with lower valleys receiving primarily rain with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 28, 9:45 PM MST, 15 minutes earlier. Its key messages:
- A juicy fall storm system moves in tonight leading to widespread mountain snow and valley rains through midweek.
- A significant cool down begins tomorrow with some of our coolest temperatures of the season moving in behind this system.
- Winter driving conditions are expected over several of the mountain corridors from early Tuesday into Wednesday as this system moves through and snow levels fall.
Area forecast discussion, Oct 28, 9:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1045 PM MDT Mon Oct 28 2024
.KEY MESSAGES...
- A juicy fall storm system moves in tonight leading to
widespread mountain snow and valley rains through midweek.
- A significant cool down begins tomorrow with some of our
coolest temperatures of the season moving in behind this
system.
- Winter driving conditions are expected over several of the
mountain corridors from early Tuesday into Wednesday as this
system moves through and snow levels fall.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 345 PM MDT Mon Oct 28 2024
Radar and satellite imagery shows a plume of moisture bisecting
the forecast area this afternoon, saturating the atmosphere
ahead of an incoming storm system. Virga, sprinkles, and light
rain showers have been observed as the moisture plume passes
overhead. Dry near-surface air is leading to gusty outflow
winds up to 50 mph with some showers/virga.
The axis of the trough responsible for the upcoming storm system is
currently spanning the west coast and will drop into the Great Basin
tonight through tomorrow morning. As it does a strong upper-level
jet begins to nose into the forecast area providing ample ascent.
Paired with moisture 200-300% above normal for late October,
widespread mountain snow and valley rain is expected tonight through
Wednesday. Much of the precipitation falls tomorrow when the upper-
level dynamics are at their peak. We saw a slight uptick in storm
total QPF with this forecast package which is consistent with trends
in the latest model guidance. Many mountain locations will be
flirting with 1"+ of QPF with wetting rains (>0.10") likely in
the valleys. In general, 6-12" of accumulating snow is forecast
above 9,000 ft with lesser accumulations between 7,000-9,000 ft.
Locally higher amounts are possible on peaks in the southern and
central mountains. Gusty winds winds will accompany the
precipitation tomorrow leading to blowing snow at elevation.
With a cold front moving through tomorrow morning, noticeably cooler
temperatures are on tap. Tomorrow's highs are forecast to be
around 10-15 degrees below normal with near-normal overnight
temperatures. Some of the lower valleys are on track for their
first fall freezes Tuesday night/early Wednesday. As a result,
freeze watches have been issued for these areas.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 345 PM MDT Mon Oct 28 2024
On Wednesday the trough axis crosses the Divide leaving west to
northwest flow in it's wake. Any remaining moisture will result in
orographic clouds and some showers on those favored slopes. Showers
should diminish after peak heating and clouds begin to clear out for
some locations. The cold air from this system really settles in
overnight and the clearing will support these cooler temps. We are
looking at lows below freezing for most of the forecast area on
Thursday morning. A small amplitude ridge quickly moves of the
region before another system makes landfall in the Pacific
Northwest. This should allow us to gradually go back to southwest
flow aloft, which causes temps to rise. There is too much
uncertainty with the next low pressure system that could impact the
region next weekend, so do not want to get into those details.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1045 PM MDT Mon Oct 28 2024
More steady light to moderate showers will continue early this
morning across southwest Colorado with KDRO and KTEX seeing MVFR
conditions and ILS breakpoints being met due to lower CIGS and
VSBY in showers. Showers become more widespread with the
majority of TAF sites being affected at some point Tuesday
morning through the afternoon with rain in the lower elevations
and snow in the mountains or a rain/snow mix at some higher
elevation TAF sites until Tuesday evening, when precipitation in
the high country should change over to snow. We will see
MVFR/IFR conditions at times throughout the day in showers with
ILS breakpoints being met. Winds remain gusty overnight through
Tuesday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MDT Wednesday for COZ004-
013.
Winter Weather Advisory until noon MDT Wednesday for COZ009-
010-012-018.
Freeze Watch from Tuesday evening through Wednesday morning
for COZ011.
Winter Weather Advisory until 6 AM MDT Wednesday for COZ019.
UT...Freeze Watch from Tuesday evening through Wednesday morning
for UTZ022-024-029.
Winter Weather Advisory until 6 AM MDT Wednesday for UTZ023-
028.
&&
SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJTHazardous weather outlook, Oct 28, 3:01 AM MST, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MDT Mon Oct 28 2024
COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MDT Mon Oct 28 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Moisture moving into the area will spread showers across the area.
The airmass remains mild and snow levels will remain high but
accumulating snow over the higher peaks this afternoon will lower
toward mountain passes through the evening and produce winter
driving conditons. Valley rain and mountain snow will become more
widespread through the night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Widespread valley rain and mountain snow can be expected on Tuesday
along with embedded afternoon thunderstorms. Moderate to heavy snow
rates will be possible in the mountains which will continue to impact
travel conditions. Snow levels lower to mountain bases by tomorrow
night and more widespread travel conditions are possible by Wednesday
morning as much colder air arrives. Some valley locations are likely
to see season ending freezing temperatures by Thursday morning as
this storm exits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Eastern Uinta Mountains
- When
- October 28, 10:00 PM MST to October 30, 11:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area. Winds gusted 40 to 55 mph at some Highway 191 and Highway 43 sites.
Winter Storm, La Sal & Abajo Mountains
- When
- October 29, 3:00 AM MST to October 30, 5:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 11 to 16 inches of snow fell at the Abajo Mountains with 3 to 6 inches at the La Sal Mountains. Winds gusted 45 to 65 mph at elevations above 11,000 feet.
Winter Weather, Tavaputs Plateau
- When
- October 29, 5:00 AM MST to 1:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Generally 5 inches of snow fell at East Willow Creek. Peak wind gust of 46 mph at Wildhorse RAWS, but otherwise winds were in the 35 to 40 mph range.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Colorado, October 28 to 30, 20248 events
- Winter Storm in Wyoming, October 28 to 29, 20244 events
- High Wind in California, October 28, 202468 kt wind · 3 events
- Wildfire in Oklahoma, October 28 to 31, 20243 events
- High Wind in Wyoming, October 28, 202456 kt wind · 2 events
- High Wind in Nevada, October 28, 202483 kt wind · 1 event
- Tornado in Washington, October 28, 2024EF0 · 1 event
- High Wind in California, October 28, 202450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220607, 1220609, 1220608.